[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.176.125. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1, 1941

POSTOPERATIVE PERITONEAL GRANULOMATOUS INFLAMMATION: CAUSED BY MAGNESIUM SILICATE

Author Affiliations

TOLEDO, OHIO
From the Department of Pathology and Surgery, St. Vincent's Hospital.

JAMA. 1941;116(9):817-821. doi:10.1001/jama.1941.02820090017004
Abstract

We have been interested for some time in the reactions caused by lycopodium powder and magnesium silicate in the tissues. Reactions initiated by foreign body substances are responsible for surgical complications which are frequently unrecognized. They are of great importance to the surgeon because of the subsequent mortality and morbidity.

Lambert1 in 1912 called attention to the formation of giant cells in lymphocytic cultures when lycopodium was used as an irritant. Papers on the subject of foreign body irritants were written by Harrison, Lambert, Haynes, Burroughs and others and summarized and published in 1913.2 Erb3 reported six cases of lycopodium granuloma in 1935. Grieco4 reported the results of experiments with the use of lycopodium and talc in 1936. Fienberg5 reported two cases of granuloma caused by talc in 1937. Antopol and Robbins6 discussed granuloma caused by lycopodium following the use of rectal suppositories in

×